Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 108, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2018, 6:33 AM CDT for 6 counties in Minnesota. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2018, 6:33 AM CDT (11:33 UTC)
- Expired
- Jul 8, 2018, 7:30 AM CDT
- In force
- 57 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Beltrami County, MN, Clearwater County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 185 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 6:37 AM CDT | HAIL 1.25 | 8 Ene High Landing, MN | A FEW QUARTER TO HALF DOLLAR SIZED HAIL IN VERY HEAVY RAIN. |
| Jul 8, 7:10 AM CDT | TSTM WND DMG | 3 W Island Lake, MN | PREVIOUS DAMAGE EVIDENT FROM JUNE 29TH SQUALL LINE EPISODE, WITH TREES SNAPPED OR UPROOTED TO NE DIRECTION. NEW DAMAGE EVIDENT ACROSS ALASKA TOWNSHIP WITH LARGE BRANCHES AND LIMBS BROKEN DOWN AND TREES SNAPPED TO ESE FROM JULY 8TH DOWNBURST WINDS. TIME ESTIMAT |
| Jul 8, 7:12 AM CDT | TSTM WND DMG | Ponemah, MN | NUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN AROUND TOWN. A FEW SMALLER TREES SNAPPED BY THE BALL FIELD. TIME ESTIMATED BASED ON RADAR. |
| Jul 8, 7:25 AM CDT | TSTM WND DMG | Saum, MN | SEVERAL POPLAR AND PINE TREES SNAPPED TO THE ESE ACROSS WESTERN WOODROW AND WESTERN CORMANT TOWNSHIPS. RESIDENTS REPORTS SEVERAL MINUTES OF DOWNBURST WINDS ESTIMATED FROM 60-70 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:14 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 11.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 13.6
The text
As transmitted.
769
WUUS53 KFGF 081133
SVRFGF
MNC007-029-089-113-119-125-081230-
/O.NEW.KFGF.SV.W.0108.180708T1133Z-180708T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
633 AM CDT SUN JUL 8 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Marshall County in northwestern Minnesota...
Northeastern Red Lake County in northwestern Minnesota...
Southeastern Polk County in northwestern Minnesota...
Beltrami County in north central Minnesota...
Eastern Pennington County in northwestern Minnesota...
Northern Clearwater County in northwestern Minnesota...
* Until 730 AM CDT.
* At 632 AM CDT, severe thunderstorms were located along a line
extending from near Espelie to near McIntosh, moving east at 60
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Olga around 640 AM CDT.
Weme and Jelle around 645 AM CDT.
Thorhult and Gonvick around 650 AM CDT.
Clearbrook around 655 AM CDT.
Leonard and Upper Red Lake around 700 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4834 9443 4759 9443 4759 9589 4826 9563
TIME...MOT...LOC 1132Z 263DEG 51KT 4815 9564 4761 9584
HAIL...1.25IN
WIND...60MPH
$$
GG3 follow-up statements
214
WWUS53 KFGF 081205
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
705 AM CDT SUN JUL 8 2018
MNC089-113-119-125-081215-
/O.CAN.KFGF.SV.W.0108.000000T0000Z-180708T1230Z/
Marshall MN-Red Lake MN-Polk MN-Pennington MN-
705 AM CDT SUN JUL 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL...
NORTHEASTERN RED LAKE...SOUTHEASTERN POLK AND EASTERN PENNINGTON
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4834 9443 4759 9443 4762 9555 4828 9532
TIME...MOT...LOC 1205Z 263DEG 51KT 4820 9500 4766 9521
$$
MNC007-029-081230-
/O.CON.KFGF.SV.W.0108.000000T0000Z-180708T1230Z/
Beltrami MN-Clearwater MN-
705 AM CDT SUN JUL 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR BELTRAMI AND NORTHERN CLEARWATER COUNTIES...
At 705 AM CDT, severe thunderstorms were located along a line
extending from 11 miles east of Thorhult to near Leonard, moving east
at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Upper Red Lake around 710 AM CDT.
Island Lake in Beltrami County around 715 AM CDT.
Puposky around 720 AM CDT.
Nebish, Waskish and Turtle River around 725 AM CDT.
Tenstrike, Hines and BIg Bog State Recreation Area around 730 AM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4834 9443 4759 9443 4762 9555 4828 9532
TIME...MOT...LOC 1205Z 263DEG 51KT 4820 9500 4766 9521
HAIL...1.25IN
WIND...60MPH
$$
GG349
WWUS53 KFGF 081222
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
722 AM CDT SUN JUL 8 2018
MNC007-029-081230-
/O.CON.KFGF.SV.W.0108.000000T0000Z-180708T1230Z/
Beltrami MN-Clearwater MN-
722 AM CDT SUN JUL 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR EASTERN BELTRAMI AND NORTHEASTERN CLEARWATER COUNTIES...
At 721 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Upper Red Lake to Puposky, moving
east at 60 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Tenstrike, Hines and BIg Bog State Recreation Area around 730 AM
CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4834 9443 4759 9443 4762 9524 4829 9504
TIME...MOT...LOC 1221Z 263DEG 51KT 4823 9469 4769 9490
HAIL...1.25IN
WIND...60MPH
$$
GG184
WWUS53 KFGF 081227
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
727 AM CDT SUN JUL 8 2018
MNC007-029-081237-
/O.EXP.KFGF.SV.W.0108.000000T0000Z-180708T1230Z/
Beltrami MN-Clearwater MN-
727 AM CDT SUN JUL 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BELTRAMI AND
NORTHEASTERN CLEARWATER COUNTIES WILL EXPIRE AT 730 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4834 9443 4759 9443 4762 9524 4829 9504
TIME...MOT...LOC 1227Z 263DEG 51KT 4824 9458 4770 9479
$$
GGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:21 AM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 8, 3:21 AM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 321 AM CDT Sun Jul 8 2018 .SHORT TERM...(Today and tonight) Issued at 319 AM CDT Sun Jul 8 2018 Concerns and impacts today will be associated with two rounds of thunderstorm activity along a slow moving surface trough. The first round is expected to move into the Devils Lake basin and central valley in the predawn hours. Isolated to scattered storm coverage is expected to continue as with this activity as forcing remains weak. There remains a threat for severe winds as Bismarck has had reports up to 90mph and hail up to an inch with this activity into the central portion of the FA. Will have severe thunderstorm watch across the northern half of the CWFA to account for this threat through the 11AM. After a lull in activity attention turns to this afternoon with as convergence along the sfc trough increasing as it pushes southeast across the FA. Ahead of the trough instability will increase with MLCAPE in the 2000 to 3000 J/kg range and bulk shear values around 40 to 50kts organized severe storms can be expected. Initiation appears to start between 21Z and 00Z with activity moving to the east. HREF 2 to 5 KM updraft helicities greater than 150 m2/s2 show a few longer tracks south of the HWY 2 corridor in NW MN this afternoon and evening, even up to 50 percent in the neighborhood probabilities. This suggests a few longer lived strong updrafts increasing the potential for hail up to 2 inches and wind gusts up to 75mph. A tornado or two would also be possible given the possibility of out flow boundary interaction from this mornings activity. Additionally, excessive rainfall or localized flooding threat does exist with PWats near 2 inches. Storms are progged to move to the southeast of the area by midnight with more stable air filtering in on north winds. .LONG TERM...(Monday through Saturday) Issued at 250 AM CDT Sun Jul 8 2018 Monday-Saturday...Guidance in good agreement indicating the storm track across Canada during this period. Two main upper waves propagating across Canada during this period will send cold fronts through the region Wednesday and Saturday. The strongest forcing will be well north of the forecast area raising questions to severe potential (timing of these fronts will be important). Otherwise, anticipate weak ridging to be in place. Much of this period should be dry, with temperatures near normal values. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1143 PM CDT Sat Jul 7 2018 South winds 10 to 20 kts in Fargo area to Bemidji but light south to west winds DVL, GFK, TVF areas closer to a weak boundary. Expect light winds NE ND and far NW MN into Sunday. VFR conditions for the most part thru the pd except near any t-storms may develop or move through. Overall cloud bases from storms should be in the 5-6k ft range. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JK LONG TERM...TG AVIATION...Riddle
Hazardous weather outlook, Jul 8, 3:51 AM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 351 AM CDT Sun Jul 8 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-090900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 351 AM CDT Sun Jul 8 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight 2 rounds of severe storms are expected today with excessive rainfall and or localized flooding also possible. The first across HWY 2 and north with winds up to 75 mph possible higher and hail up to 1.5 inches. After a lull in activity the second round is expected to start in the 4 to 5pm time up frame along and south of a Bemidji to Mayville to Lisbon line. These storms will be capable of hail up to 2 inches and winds up to 75mph. A tornado or two is also possible. Activity will move out of the area before midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Possible thunderstorms again Wednesday and Saturday, severe potential is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 8, 5:35 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
535 AM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 AM TSTM WND GST 6 WNW GRAND FORKS 47.95N 97.19W
07/08/2018 M52 MPH Grand Forks ND ASOS
PEAK WINDS MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.
&&
GGUSTLocal storm report, Jul 8, 5:40 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
540 AM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM TSTM WND GST 5 ENE EAST GRAND FORKS 47.96N 96.92W
07/08/2018 M58 MPH Polk MN PUBLIC
PERSONAL DAVIS AT KRUEGER FARMS
&&
JKAISERLocal storm report, Jul 8, 5:45 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
545 AM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 AM TSTM WND DMG GRAND FORKS 47.92N 97.07W
07/08/2018 GRAND FORKS ND PUBLIC
TREE DOWN BLOCKING TRAFFIC ON WASHINGTON ST NEAR GATEWAY
DR
&&
JKAISERLocal storm report, Jul 8, 5:48 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
548 AM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 AM TSTM WND GST 6 SSE EAST GRAND FORKS 47.85N 96.97W
07/08/2018 M62 MPH Polk MN MESONET
PEAK WIND AT THE RWIS ALONG HIGHWAY 2 NEAR MALLORY.
&&
GGUSTLocal storm report, Jul 8, 5:52 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
552 AM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 AM TSTM WND GST 6 ESE EAST GRAND FORKS 47.90N 96.90W
07/08/2018 M62.00 MPH Polk MN MESONET
PEAK WIND AT THE RWIS ALONG HIGHWAY 2 NEAR MALLORY.
&&
GGUSTLocal storm report, Jul 8, 6:02 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
602 AM CDT SUN JUL 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND GST 3 NNW CROOKSTON 47.81N 96.63W
07/08/2018 M47 MPH Polk MN AWOS
PEAK WINDS AT THE CROOKSTON AIRPORT /KCKN/.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:44 AM CDT | Special Weather Statement | FGF | Pennington | 31 min |
| Jul 8, 3:49 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Pennington | 56 min |
| Jul 8, 4:52 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 53 min |
| Jul 8, 5:23 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 37 min |
| Jul 8, 5:35 AM CDT | Areal Flood Advisory | FGF | Polk | 85 min |
| Jul 8, 5:38 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 67 min |
| Jul 8, 6:34 AM CDT | Areal Flood Advisory | FGF | Pennington | 2 hr |
| Jul 8, 5:06 PM CDT | Special Weather Statement | FGF | Becker | 24 min |
| Jul 8, 5:20 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Mahnomen | 40 min |
| Jul 8, 5:51 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 39 min |
| Jul 8, 5:59 PM CDT | Special Weather Statement | FGF | Clay | 46 min |
| Jul 8, 6:17 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 43 min |
| Jul 8, 6:26 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 64 min |
| Jul 8, 6:48 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.